Alert archive / Illinois / Tornado Warnings in 2013

Tornado Warning 30, NWS Paducah, KY

April 18, 2013Jackson County, Perry County, Illinois

NWS Paducah, KY issued this tornado warning at Apr 18, 2013, 1:30 PM CDT for Jackson County, Perry County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2013, 1:30 PM CDT (18:30 UTC)
Expired
Apr 18, 2013, 2:00 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jackson County, IL, Perry County, IL

The radar

The Paducah radar (KPAH), 118 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 9:25 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -203 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-203 m²/s²
0-3 km storm-relative helicity
-478 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

643 
WFUS53 KPAH 181830
TORPAH
ILC077-145-181900-
/O.NEW.KPAH.TO.W.0030.130418T1830Z-130418T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT THU APR 18 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL JACKSON COUNTY IN SOUTHERN ILLINOIS...
  PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 200 PM CDT

* AT 129 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR AVA...AND MOVING NORTHEAST AT 65 MPH.

  HAZARD...DEVELOPING TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
           SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
           OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
           EXTENSIVE TREE DAMAGE IS LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  PINCKNEYVILLE...DU QUOIN...ELKVILLE...TAMAROA...VERGENNES...DOWELL
  AND ST. JOHNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3821 8915 3809 8914 3796 8916 3795 8917
      3782 8939 3794 8958 3821 8943
TIME...MOT...LOC 1831Z 226DEG 55KT 3792 8941

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
560 
WWUS53 KPAH 181849
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
149 PM CDT THU APR 18 2013

ILC077-145-181900-
/O.CON.KPAH.TO.W.0030.000000T0000Z-130418T1900Z/
JACKSON IL-PERRY IL-
149 PM CDT THU APR 18 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN PERRY COUNTY IN
SOUTH CENTRAL ILLINOIS...AND NORTH CENTRAL JACKSON COUNTY IN SOUTHERN
ILLINOIS UNTIL 200 PM CDT...

AT 147 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR DU QUOIN...AND MOVING NORTHEAST AT 65 MPH.

HAZARD...DEVELOPING TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
         SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
         OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
         EXTENSIVE TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
TAMAROA AND ST. JOHNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3821 8915 3809 8914 3796 8916 3782 8939
      3795 8941 3808 8933
TIME...MOT...LOC 1849Z 226DEG 55KT 3798 8923

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 18, 11:47 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 18, 11:47 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1147 AM CDT THU APR 18 2013

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY)
ISSUED AT 1139 AM CDT THU APR 18 2013

CONVECTIVE LINE IN TWO PARTS. THE NORTHERN PART ACCELERATED A
LITTLE AHEAD OF SCHEDULE...REACHING ACROSS THE WABASH THIS MORNING
BUT STAYING NORTH OF US. NOW THE LINE IS CLOSER TO ORIGINAL TRACK
SINCE UPPER SPEED CORE IS DIGGING TROF A LITTLE TO THE SOUTH AND
WEST. SURFACE LOW PRESSURE LIFTING ACROSS MO AND 2ND PART OF LINE
IS MOVING INTO SEMO WITH IT. THIS IS THE MAIN THRUST AREA FOR SVR
CONVECTION FOR NOW. FURTHER EAST...BREAKS IN CLOUDS ARE ALLOWING
THE FARTHEST EASTERN PTNS OF THE FA TO HEAT UP CLOSE TO THE FREE
AMBIENT/CONVECTIVE TEMP. CURRENT WATCH EXTENDS TO ABOUT THIS
AREA...AND POINTS EAST MAY BE INCLUDED IN A NEW WATCH LATER. WILL
CONTINUE TO MONITOR CLOSELY.

12Z MODELS ARE IN SYNCH..WITH FRONT/CONVECTION STILL POISED TO
MAKE WAY THRU FA BY MID EVENING...AND HEAVY RAIN SHOWERS BEHIND
FRONT CONTINUING THRU NIGHT BUT ENDING BY/BEFORE 12Z FRIDAY.
COOLER AIR WILL BE USHERED IN ITS DEPARTING WAKE TOMORROW.

STRONG WINDS/GUSTS IN TIGHT GRADIENT OF WARM SECTOR WILL CONTINUE
WITH WIND ADVISORY IN EFFECT THRU MIDNIGHT...THIS WILL COVER THE
STILL TIGHT GRADIENT FIRST FEW HOURS AFTER FROPA AS WELL.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 347 AM CDT THU APR 18 2013

NOT MUCH CHANGE IN THE MEAN FLOW PATTERN IS EXPECTED THROUGH THE
LONG TERM. ANOTHER RATHER STRONG STORM SYSTEM WILL TRAVERSE THE MID
SECTION OF THE NATION ABOUT MID WEEK. STRONG SOUTHERLY LOW LEVEL
FLOW AHEAD OF THE SYSTEM WILL BE FOLLOWED BY ANOTHER COLD FRONT
TUESDAY NIGHT.

AS FAR AS THE DAILY DETAILS...THERE IS GOOD MODEL AGREEMENT THROUGH
ABOUT MONDAY. SURFACE HIGH PRESSURE WILL RETREAT EAST TO THE MID
ATLANTIC COAST ON SUNDAY AND SUNDAY NIGHT. THIS WILL RESULT IN A
GRADUAL WARM UP AS LOW LEVEL WINDS VEER FROM THE EAST SATURDAY NIGHT
TO THE SOUTHEAST ON SUNDAY...AND THEN SOUTH ON MONDAY. MOISTURE WILL
GRADUALLY INCREASE TO THE POINT WHERE A FEW SHOWERS OR STORMS CANNOT
BE RULED OUT ON MONDAY. WEAK IMPULSES IN WEST/SOUTHWEST FLOW
ALOFT...COUPLED WITH MODERATELY STRONG WARM ADVECTION...COULD
PRODUCE A FEW SHOWERS/STORMS.

TUESDAY AND TUESDAY NIGHT...A LOW PRESSURE SYSTEM WILL FOLLOW THE
STANDARD TRACK THAT HAS BECOME ESTABLISHED THIS MONTH...FROM THE
SOUTHERN PLAINS TO THE GREAT LAKES REGION. THERE ARE RATHER LARGE
MODEL DIFFERENCES IN THE TIMING AND SPEED OF THE SYSTEM AND ITS
TRAILING COLD FRONT. THE FORECAST WILL BE BASED MOSTLY ON THE 00Z
ECMWF...WHICH IS SLOWER THAN THE 00Z GFS OR ITS ENSEMBLE MEAN. BASED
ON THE ECMWF...HIGHEST POPS WILL BE TUESDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL LIKELY ACCOMPANY THIS ROBUST SYSTEM. THOUGH WIND
FIELDS WILL BE QUITE STRONG...LIMITED LOW LEVEL MOISTURE /SFC DEW
POINTS IN THE 50S/ SUGGESTS THAT SEVERE POTENTIAL WILL NOT BE AS
HIGH AS TODAYS SYSTEM.

IN THE WAKE OF THE COLD FRONT...WEDNESDAY WILL BE NOTICEABLY COOLER
WITH LINGERING SHOWERS. THE MODELS ARE IN FAIR AGREEMENT THAT THE
UPPER TROUGH WILL SLOW DOWN AS IT AMPLIFIES OVER THE EASTERN HALF OF
THE COUNTRY. THIS IS THE BASIS FOR MAINTAINING MORE POST FRONTAL
CLOUDS AND SHOWERS THAN WITH THE PREVIOUS COUPLE OF SYSTEMS.

&&

.AVIATION...
ISSUED AT 1139 AM CDT THU APR 18 2013

VFR DECKS WILL PREVAIL TIL THE CONVECTIVE LINE MAKES ITS PUSH
ACROSS THE FLIGHT TERMINALS. WHILE WE CANNOT RULE OUT DEVELOPMENT
AHEAD OF THE LINE...AT THIS WRITING...IT APPEARS THE INTRO OF MVFR
CIGS WILL COME WITH THE LINE ITSELF...LATE THIS PM. IFR VSBYS MAY
ACCOMPANY THE LINE IN THE HEAVIEST STORM PERIOD FOR A COUPLE OF
HOURS AS THE FRONT MAKES PASSAGE...FOLLOWED BY CONTINUED MVFR
CIGS/VSBYS IN THE POST FRONTAL RAIN SHOWERS THAT WILL LAST 1 TO 3
HOURS AS WELL. STRONG GRADIENT WINDS AHEAD OF THE INCOMING SYSTEM
WILL CONTINUE TO PRODUCE GUSTS INTO THE 40S KTS AND A CONVECTIVELY
AIDED BURST COULD GO HIGHER.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR ILZ075>078-080>094.

MO...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR MOZ076-086-087-100-
     107>112-114.

IN...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR INZ081-082-085>088.

KY...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KYZ001>022.

&&
Hazardous weather outlook, Apr 18, 9:31 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
931 AM CDT THU APR 18 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
931 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 500 PM CDT FOR MOST OF THE QUAD
STATE...EXCLUDING THE FAR EASTERN EDGE OF THE PENNYRILE. REFER TO
THE WATCH FOR DETAILED INFORMATION.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE QUAD STATE UNTIL
MIDNIGHT. REFER TO THE ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER THIS STORM SYSTEM PASSES...MUCH COOLER AIR WILL INFILTRATE
THE REGION FRIDAY AND FRIDAY NIGHT. THIS WILL LEAD TO THE
POTENTIAL FOR FROST FORMATION LATE FRIDAY NIGHT AND EARLY SATURDAY
MORNING AS LOW TEMPERATURES IN THE LOWER TO MIDDLE 30S ARE
FORECAST WITH CLEARING SKIES AND DIMINISHING WINDS.

THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY AND TUESDAY NIGHT...AND THERE
IS A SMALL POTENTIAL OF ORGANIZED SEVERE STORMS. DUE TO LIMITED
MOISTURE AND INSTABILITY...SEVERE WEATHER POTENTIAL WITH THIS
SYSTEM IS FORECAST TO BE LOWER THAN TODAY AND TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY AND COULD INCLUDE TONIGHT.

In the hours before

Special weather statement, Apr 18, 10:36 AM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1036 AM CDT THU APR 18 2013

MOZ100-107>109-181645-
WAYNE MO-CARTER-RIPLEY-BUTLER-
INCLUDING THE CITIES OF...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF
1036 AM CDT THU APR 18 2013

...SIGNIFICANT WEATHER ADVISORY...

A LINE OF THUNDERSTORMS PACKING 60 MPH WIND GUSTS OR BETTER WILL
BE HITTING CARTER AND RIPLEY COUNTIES IMMINENTLY...AND SHOULD
REACH THE POPLAR BLUFF AREA BY NOON.

REMEMBER THIS AREA IS UNDER A TORNADO WATCH...SO THESE STORMS
COULD PRODUCE A TORNADO AS WELL.

AT 1035 AM...RADAR SHOWS THE LINE EXTENDING FROM ALTON MISSOURI TO
OXFORD ARKANSAS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:51 PM CDTRiver Flood WarningPAHWayne, White3 days
Apr 17, 10:05 PM CDTRiver Flood WarningPAHAlexander, Jackson, Union38 days
Apr 17, 10:05 PM CDTRiver Flood WarningPAHAlexander32 days
Apr 18, 9:18 AM CDTRiver Flood WarningPAHGallatin, Wayne, White24 days
Apr 18, 10:29 AM CDTRiver Flood WarningPAHGallatin, Wabash, White25 days
Apr 18, 1:10 PM CDTTornado WarningPAHJackson35 min
Apr 18, 1:17 PM CDTRiver Flood WarningPAHJackson25 days
Apr 18, 1:47 PM CDTTornado WarningPAHFranklin, Jackson, Williamson28 min
Apr 18, 1:57 PM CDTTornado WarningPAHFranklin, Jefferson, Perry33 min
Apr 18, 2:11 PM CDTTornado WarningPAHFranklin34 min
Apr 18, 2:30 PM CDTSevere Thunderstorm WarningPAHEdwards, Franklin, Hamilton, Jefferson, Wabash, Wayne and 1 more60 min
Apr 18, 2:33 PM CDTTornado Warning Tornado observedPAHFranklin, Hamilton42 min
Apr 18, 6:46 PM CDTAreal Flood AdvisoryPAHAlexander, Hardin, Johnson, Massac, Pope, Pulaski and 1 more6 hr
Apr 18, 6:50 PM CDTAreal Flood AdvisoryPAHEdwards, Franklin, Gallatin, Hamilton, Hardin, Jackson and 9 more6 hr

Nearby

Tornado Warnings in Illinois, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.